Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Raleigh, NC

April 15, 2002Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2002, 7:50 PM EDT for Sampson County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2002, 7:50 PM EDT (23:50 UTC)
Expired
Apr 15, 2002, 8:15 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:00 PM EDTHail 1.75Clement, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 152350
SVRRAH
NCC163-160015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT MON APR 15 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CENTRAL SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL SAMPSON COUNTY...OR
  ABOUT 16 MILES EAST OF FAYETTEVILLE...MOVING SOUTHEAST AT 5 MPH.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 15, 2:00 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT MON APR 15 2002

WIDELY SCATTERED CONVECTION APPEARS TO BE FIRING ALONG 850MB
BOUNDARY. EXPECT CONVECTION TO BECOME A LITTLE MORE NUMEROUS OVER SE
COUNTIES AS AIR MASS MORE UNSTABLE OVER THIS PART OF FORECAST AREA.
HOWEVER...EXPECT COVERAGE TO BE NO MORE THAN 30-40% DUE TO LIMITED
MOISTURE ABOVE 850 MB.

SUMMER-LIKE PATTERN TO REMAIN IN PLACE ACROSS CENTRAL NORTH CAROLINA
THROUGH MOST OF THE WORK WEEK. MID AND UPPER LEVEL HEIGHTS RISE NEXT
24 HOURS. H8 AND H5 HIGHS CENTERED JUST SOUTH OF FORECAST AREA
TUE...SO MUCH OF THE AREA WILL EXPERIENCE DECENT SUBSIDENCE. LOW
LEVEL THICKNESSES SUGGEST HIGHS TUE AND WED IN THE MID AND UPPER
80S.

HEIGHTS LOWER SLIGHTLY WED.  AVN TREND AS BEEN TO SHARPEN LEE SIDE
TROUGH WITH INCREASING LOW LEVEL CONVERGENCE.  IN ADDITION...LAPSE
RATES WED AFTERNOON AROUND 6.5 C/KM AND LIFTED INDICES AROUND MINUS
3.  ONLY DETERRENT TO APPRECIABLE CONVECTIVE COVERAGE WILL BE AMOUNT
OF MOISTURE. PRESENTLY...PLAN TO GO WITH 30% POP FOR WESTERN
COUNTRIES LATE WED AFTERNOON/EARLY EVENING.  FOR EASTERN HALF...WILL
MENTION SLIGHT CHC FOR EVENING CONVECTION WED.

BY THU...BEST INSTABILITY/LOW LEVEL FOCUS OVER EASTERN THIRD OF
FORECAST AREA. WILL MENTION SMALL CHC POP FOR COASTAL PLAIN COUNTIES
THU.  HIGHS THU SHOULD BE ABOUT A CATEGORY LOWER THAN TUE/WED AS
UPPER HEIGHTS CONTINUE TO LOWER GRADUALLY.

EXTENDED...AFTER THE RIDGE MOVES OFFSHORE ON FRIDAY...MRF INDICATES
A FRONT APPROACHING FROM THE NORTH ON SATURDAY. THE FLOW FROM
SURFACE TO 500MB IS FROM THE WEST ON SATURDAY...SO THE FRONT WILL
LIKELY HAVE A HARD TIME GETTING THIS FAR SOUTH AND MOISTURE WILL BE
LIMITED. WILL REMOVE MENTION OF SHOWERS ON SATURDAY. THE FRONT PARKS
NEAR NC ON SUNDAY...AND A SURFACE LOW DEVELOPS ALONG THE FRONT AND
CROSSES THE STATE ON MONDAY. FLOW BECOMES MORE SOUTHWESTERLY IN THE
LOW LEVELS ON SUNDAY AND MONDAY...SO WILL MENTION A CHANCE OF
SHOWERS THESE DAYS. TEMPS AROUND 10 DEGREES ABOVE NORMAL
FRIDAY/SATURDAY...SLIGHTLY COOLER SUNDAY/MONDAY.

RDU 60/88/62/88 1001                    GSO 58/85/60/85 0003
                    FAY 62/88/62/88 2001

.RAH...NONE.

WSS/DGS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:37 PM EDTSevere Thunderstorm WarningRAHCumberland23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.